Author(s): Fedenko K, Cortazar P, Keegan P, Pazdur R
Background: Trastuzumab can result in sub-clinical and clinical cardiac failure manifesting as congestive heart failure (CHF), and decreased left ventricular ejection fraction (LVEF).
Methods: Data was reviewed from 9837 patients in four randomized trials (NCCTG 9831, NSABP B-31, HERA, and BCIRG-06) that supported trastuzumab HER2 overexpressing adjuvant breast cancer approval.
Results: Trastuzumab can cause left ventricular cardiac dysfunction, arrhythmias, hypertension, disabling cardiac failure, cardiomyopathy, and cardiac death. Herceptin can also cause asymptomatic decline in LVEF. There is a 4–6 fold increase in the incidence of symptomatic myocardial dysfunction among patients receiving trastuzumab as a single agent or in combination therapy compared with those not receiving trastuzumab. The highest absolute incidence occurs when trastuzumab is administered with an anthracycline. Clinical trials NCCTG 9831, NSABP B-31, and BCIRG-06 included arms with doxorubicin- cyclophosphamide (AC) followed by a taxane plus trastuzumab. Among 32 patients receiving adjuvant chemotherapy from studies NCCTG 9831 and NSABP B-31 who developed CHF, one patient died of cardiomyopathy and all other patients were receiving cardiac medication at last follow-up. Approximately half of the patients recovered to a normal LVEF (defined as ≥ 50%) on continuing medical management at the time of last follow-up. In BCIRG-06 the incidence of CHF was six (6) fold higher in the AC followed by docetaxel plus trastuzumab arm as compared to AC followed by docetaxel. There was a lower incidence of CHF in the non-anthracycline TCH (docetaxel, carboplatin and trastuzumab) arm in BCIRG-06 comparable to trastuzumab monotherapy.
Conclusions: Cardiotoxicity manifesting as sub-clinical and clinical cardiac failure is a known side effect of trastuzumab. In an era where trastuzumab is given earlier in the treatment of breast cancer (adjuvant setting), the safety of continuation or resumption of trastuzumab in patients with trastuzumab-induced left ventricular cardiac dysfunction has not been studied.